Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Jacksonville, FL

May 24, 2003Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 24, 2003, 5:00 PM EDT for Putnam County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 5:00 PM EDT (21:00 UTC)
Expired
May 24, 2003, 5:45 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 121 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 242100
SVRJAX
FLC107-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 2 MILES SOUTHWEST OF LAKE COMO TO 7 MILES NORTHWEST
  OF GEORGETOWN...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT...
  LAKE COMO AND GEORGETOWN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. BOATERS ARE URGED TO SEEK SAFE SHELTER IMMEDIATELY.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND
DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 2938 8148 2934 8168 2943 8178 2949 8158
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 24, 2:15 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SAT MAY 24 2003

OLD FRONTAL BOUNDARY OVER N FL BECOMING DIFFUSE WITH NOT MUCH CHANGE
ACROSS BOUNDARY.  TEMPERATURES ARE IN THE LOW TO MID 80S ACROSS THE
AREA THIS AFTERNOON.  88D RADARS SHOW SCATTERED SHRA/TSRA OCCURRING
OVER MARION COUNTY WHERE DEEPER MOISTURE IS PRESENT.

WEATHER PATTERN WILL BE SLOW TO CHANGE WITH UPPER LOW/TROUGH OVER THE
E AND BLOCKING RIDGE OVER THE ROCKIES.  FRONT OVER AREA WILL LIFT
NORTH SUNDAY WITH LOW PRESSURE FORMING ALONG IT OVER N GA.  AS LOW
MOVES TO MID-ATLANTIC STATES A COLD FRONT WILL SLOWLY MOVE BACK INTO
AREA LATE MONDAY AND TUESDAY WITH INCREASING RAIN CHANCES. FRONT
FINALLY MOVES SOUTH OF AREA WEDNESDAY AS UPPER LOW NEAR GREAT
LAKES MOVES TO EAST COAST BRINGING A DRIER NW FLOW TO THE SE.
TEMPS AND POPS LOOK TO BE NEAR CLIMO THE NEXT FEW DAYS.  PATCHY DENSE
FOG AND LOW CLOUDS POSSIBLE AGAIN TONIGHT WITH ABUNDANT LOW LEVEL
MOISTURE LINGERING.

.MARINE...NO HEADLINES THROUGH PERIOD.  LIGHT S-SE FLOW WILL BECOME
OFFSHORE AS COLD FRONT RETURNS TO AREA EARLY NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...

AMG 63 88 67 88 / 10 20 30 30
SSI 70 84 70 86 / 10 20 20 30
JAX 67 89 68 88 / 20 20 20 20
SGJ 71 86 72 86 / 20 20 20 20
GNV 66 90 66 90 / 30 20 30 20
OCF 67 90 66 91 / 30 20 30 20

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MZ/PC
Hazardous weather outlook, May 24, 11:30 AM EDT, 5 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST FLORIDA
THIS AFTERNOON AND EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

A STALLED FRONTAL ZONE ACROSS NORTH FLORIDA WILL ALLOW FOR ISOLATED
TO SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING...
MAINLY SOUTH OF INTERSTATE 10.  A FEW STRONG THUNDERSTORMS WITH WIND
GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE. THERE IS THE
POTENTIAL FOR ONE OR TWO STORMS TO BECOME SEVERE THIS AFTERNOON OR
EVENING ACROSS INLAND NORTHEAST FLORIDA.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.
PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA DURING THE AFTERNOONS AND EVENINGS FROM SUNDAY
THROUGH TUESDAY...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO
BECOME SEVERE.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
SUNDAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WARNINGS ARE ISSUED IN
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

In the hours before

Special weather statement, May 24, 4:19 PM EDT, 41 minutes before
FLZ040-242100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT SAT MAY 24 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHEAST MARION COUNTY THROUGH 5
PM EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF FORT MCCOY...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FORT MCCOY THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ZAPPE
Special weather statement, May 24, 4:44 PM EDT, 16 minutes before
FLZ024-242130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT SAT MAY 24 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHWEST NASSAU COUNTY THROUGH
530 PM EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF HILLIARD...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HILLIARD THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ZAPPE
Special weather statement, May 24, 4:47 PM EDT, 13 minutes before
FLZ037-242130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT SAT MAY 24 2003

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN PUTNAM COUNTY THROUGH
530 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF LAKE COMO...OR
ABOUT 3 MILES SOUTH OF POMONA PARK...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND POMONA PARK...LAKE
COMO AND CRESCENT CITY THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:30 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns45 min
May 24, 5:40 PM EDTSevere Thunderstorm WarningJAXDuval50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.